On the Consistency Analysis of Finite Difference Approximations

Finite difference schemes are widely used in applied mathematics to numerically solve partial differential equations. However, for a given solution scheme, it is usually difficult to evaluate the quality of the underlying finite difference approximation with respect to the inheritance of algebraic properties of the differential problem under consideration. In this paper, we present an appropriate quality criterion of strong consistency for finite difference approximations to systems of nonlinear partial differential equations. This property strengthens the standard requirement of consistency of difference equations with differential ones. We use a verification algorithm for strong consistency, which is based on the computation of difference Gröbner bases. This allows for the evaluation and construction of solution schemes that preserve some fundamental algebraic properties of the system at the discrete level. We demonstrate the suggested approach by simulating a Kármán vortex street for the two-dimensional incompressible viscous flow described by the Navier–Stokes equations.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    P. Amodio, Yu. A. Blinkov, V. P. Gerdt, and R. La Scala, “On consistency of finite difference approximations to the Navier–Stokes equations,” in: V. P. Gerdt, W. Koepff, E. W. Mayr, and E. V. Vorozhtsov (eds.), Computer Algebra in Scientific Computing / CASC 2013, Lecture Notes Comput. Sci., 8136, Springer, Cham (2013), pp. 46–60.

    Google Scholar 

  2. 2.

    P. Amodio, Yu. A. Blinkov, V. P. Gerdt, and R. La Scala, “Algebraic construction and numerical behavior of a new s-consistent difference scheme for the 2D Navier–Stokes equations,” Appl. Math. Comput., 314, 408–421 (2017).

    MathSciNet  MATH  Google Scholar 

  3. 3.

    T. Bächler, V. P. Gerdt, M. Lange-Hegermann, and D. Robertz, “Algorithmic Thomas decomposition of algebraic and differential systems,” J. Symbolic Comput., 47, No. 10, 1233–1266 (2012).

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    T. Becker and V. Weispfenning, A Computational Approach to Commutative Algebra, Springer, New York (1993).

  5. 5.

    Yu. A. Blinkov, C. F. Cid, V. P. Gerdt, W. Plesken, and D. Robertz, “The MAPLE package Janet: II. Linear partial differential equations,” in: V. G. Ganzha, E. W. Mayr, and E. V. Vorozhtsov (eds.), Proceedings of the 6th International Workshop on Computer Algebra in Scientific Computing / CASC 2003, Technische Universit ät München (2003), pp. 41–54; the package Janet is freely available on the web page http://wwwb.math.rwth-aachen.de/Janet/.

  6. 6.

    D. Cox, J. Little, and D. O’Shie, Ideals, Varieties and Algorithms. An Introduction to Computational Algebraic Geometry and Commutative Algebra, 3rd edition, Springer, New York (2007).

    Google Scholar 

  7. 7.

    V. P. Gerdt, “On decomposition of algebraic PDE systems into simple subsystems,” Acta Appl. Math., 101, 39–51 (2008).

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    V. P. Gerdt, “Consistency analysis of finite difference approximations to PDE systems,” in: G. Adam, J. Buša, and M. Hnatič (eds.), Mathematical Modeling in Computational Physics / MMCP 2011, Lecture Notes Comput. Sci., 7125, Springer, Berlin (2012), pp. 28–42.

  9. 9.

    V. P. Gerdt, Yu. A. Blinkov, and V. V. Mozzhilkin, “Gröbner bases and generation of difference schemes for partial differential equations,” SIGMA, 2, 051 (2006).

    MATH  Google Scholar 

  10. 10.

    V. P. Gerdt and Yu. A. Blinkov, “Involution and difference schemes for the Navier–Stokes equations,” in: V. P. Gerdt, E. W. Mayr, and E. V. Vorozhtsov (eds.), Computer Algebra in Scientific Computing / CASC 2009, Lecture Notes Comput. Sci., 5743, Springer, Berlin (2009), pp. 94–105.

  11. 11.

    V. P. Gerdt and R. La Scala, “Noetherian quotient of the algebra of partial difference polynomials and Gröbner bases of symmetric ideals, J. Algebra, 423, 1233–1261 (2015).

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    V. P. Gerdt and D. Robertz, “Consistency of finite difference approximations for linear PDE systems and its algorithmic verification,” in: S. M. Watt (ed.), Proceedings of ISSAC 2010, Association for Computing Machinery (2010), pp. 53–59.

    Google Scholar 

  13. 13.

    V. P. Gerdt and D. Robertz, “Computation of difference Gröbner bases,” Comput. Sci. J. Moldova, 20, No. 2(59), 203–226 (2012).

    MathSciNet  MATH  Google Scholar 

  14. 14.

    S. K. Godunov and V. S. Ryabenkii, Difference Schemes. An Introduction to the Underlying Theory, Elsevier, New York (1987).

  15. 15.

    P. M. Gresho and R. L. Sani, “On pressure boundary conditions for the incompressible Navier–Stokes equations,” Internat. J. Numer. Methods Fluids, 7, 1111–1145 (1987).

    Article  MATH  Google Scholar 

  16. 16.

    E. Hubert, “Notes on triangular sets and triangulation-decomposition algorithms. II,” in: F. Winkler and U. Langer (eds.), Symbolic and Numerical Scientific Computation, Lecture Notes Comput. Sci., 2630, Springer, Berlin (2001), pp. 40–87.

  17. 17.

    T. Kármán, Aerodynamics, McGraw-Hill, New York (1963).

  18. 18.

    J. Kim and P. Moin, “Application of a fractional-step method to incompressible Navier–Stokes equations,” J. Comput. Phys., 59, 308–323 (1985).

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    E. R. Kolchin, Differential Algebra and Algebraic Groups, Academic Press, New York–London (1973).

    Google Scholar 

  20. 20.

    M. Lange-Hegermann, “DifferentialThomas,” freely available on the web page https://wwwb.math.rwth-aachen.de/thomasdecomposition/.

  21. 21.

    A. Levin, Difference Algebra, Springer (2008).

  22. 22.

    K. W. Morton and D. F. Mayers, Numerical Solution of Partial Differential Equations. An Introduction, Cambridge Univ. Press (2005).

  23. 23.

    F. Ollivier, “Standard bases of differential ideals,” in: S. Sakata (ed.), Applied Algebra. Algebraic Algorithms and Error-Correcting Codes/AAECC’90, Lecture Notes Comput. Sci., 508, Springer, London (1990), pp. 304–321.

  24. 24.

    D. Robertz, Formal Algorithmic Elimination for PDEs, Springer, Berlin (2014).

  25. 25.

    D. Robertz, LDA (Linear Difference Algebra), Aachen (2015), freely available on the web page http://134.130.169.213/Janet/.

  26. 26.

    A. A. Samarskii, Theory of Difference Schemes, Marcel Dekker, New York (2001).

    Google Scholar 

  27. 27.

    W. M. Seiler, Involution: The Formal Theory of Differential Equations and its Applications in Computer Algebra, Springer, Heidelberg (2010).

    Google Scholar 

  28. 28.

    Yu. I. Shokin, “On conservatism of difference schemes of gas dynamics,” in: F. G. Zhuang and Y. L. Zhu (eds.), Tenth International Conference on Numerical Methods in Fluid Dynamics, Lecture Notes Physics, 264, Springer, Berlin (1986), pp. 578–583.

  29. 29.

    A. F. Sidorov, V. P. Shapeev, and N. N. Yanenko, Method of Differential Constraints and its Applications to Gas Dynamics [in Russian], Nauka, Novosibirsk (1984).

    Google Scholar 

  30. 30.

    J. C. Strikwerda, Finite Difference Schemes and Partial Differential Equations, 2nd edition, SIAM, Philadelphia (2004).

  31. 31.

    J. M. Thomas, Differential Systems, AMS Colloquium Publications, XXI (1937); Systems and Roots, The Wylliam Byrd Press, Rychmond, Virginia (1962).

  32. 32.

    J. W. Thomas, Numerical Partial Differential Equations: Finite Difference Methods, 2nd edition, Springer, New York (1998).

    Google Scholar 

  33. 33.

    D. V. Trushin, Difference Nullstellensatz, arXiv:0908.3865[math.AC] (2011).

    Google Scholar 

  34. 34.

    A. Zobnin, “Admissible orderings and finiteness criteria for differential standard bases,” in: M. Kauers (ed.), Proceedings of ISSAC 2005, Association for Computing Machinery (2010), pp. 365–372.

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to D. L. Michels.

Additional information

Published in Zapiski Nauchnykh Seminarov POMI, Vol. 468, 2018, pp. 249–266.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Michels, D.L., Gerdt, V.P., Blinkov, Y.A. et al. On the Consistency Analysis of Finite Difference Approximations. J Math Sci 240, 665–677 (2019). https://doi.org/10.1007/s10958-019-04383-x

Download citation